DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20171661

A study of cutaneous adverse drug reactions in the outpatient department of Dermatology at a tertiary care center in Gujarat, India

Dinesh A. Chavda, Satish D. Suthar, Shradhanand Singh, Jayesh D. Balat, Sailesh P. Parmar, Suresh D. Mistry

Abstract


Background: The data for adverse cutaneous drug reactions (ACDRs) is limited in Gujarat. The ACDRs are one of the frequent ADRs and cause of significant morbidity and mortality in patients of all areas of healthcare today. They are responsible for significant number of hospital admissions. Thus, the present study emphasises on the need and importance of an effective pharmacovigilance programme.

Methods: A prospective study was undertaken in a 183 cases tertiary care teaching hospital of India. Male to female ratio, most common class of drug, individual drug causing ACDR, common types of ACDRs Parameters were studied. Other Parameters like Causality, preventability and severe or non-severe reactions were analyzed.

Results: Majority of the patients (48%) with CADR belonged to the age group 25-44 followed by 45-64 (28%). Most frequent adverse cutaneous drug reactions reported were Urticaria (40%), Maculopapular rash (25%) & Fixed drug eruptions (21%) in decreasing order of frequency. Majority of reactions (96%) were Bizarre/Unpredictable in nature. As a group, antimicrobials (46%) were most frequently associated with CADR followed by NSAIDs (31%) and antiepileptics (11%).  Most of the reactions (93%) were mild-moderate and probable (77%) in nature. Approximately 60% of ACDRs reported in this study were preventable.

Conclusions: There was slight male preponderance except acneiform eruptions. Cotrimoxazole being the most common offending drug then after Ibuprofen, Phenytoin among the anti-inflammatory, analgesics, antiepileptics class. Causality assessment resulted in high score 77% of probable category.


Keywords


Antimicrobials, Causality, Cutaneous adverse drug reactions, Pharmacovigilance

Full Text:

PDF

References


WHO 1972, International drug monitoring. Role of national centres. WHO Technical report series no. 498. Geneva, Switzerland.

Bates DW, Spell N, Cullen DJ. The cost of adverse drug reactions in hospitalized patients. JAMA. 1997;227:307-11.

Bigby M, Jick SJ, Kien H, Amdt K. Drug-induced cutaneous reactions a report from the Boston Collaborative Drug Surveillance Program on 15. 438 consecutive in patients 1975 to 1982. JAMA; 1986:3358-3363.

Barbara SM. In: Shargel L Eds. Comprehensive Pharmacy Review, 4th Ed, Lippincott Williams and Wilkins, London; 2001:416.

Beard K. In: Lee A Eds. Adverse drug reactions, 1st Ed, Pharmaceutical Press, London; 2001:1.

Edwards IR. In: Speight TM, Nicholas HG Eds. Avery’s Drug Treatment, 4th Ed, Adis International; 1997:261.

Surajit N, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol. 2008:53(1):2-8.

Roujeau X, Huynh TN, Bracq C, Guilluame JC, Revuz J, Touraine R. Genetic susceptibility to toxic epidermal necrolysis. Arch Dermatol. 1987;123:1171-3.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI et al editors. Fitzpatrick’s Dermatology in general medicine. 5th ed. New York: McGraw-Hill; 1999:1634-42.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: an overview. J Postgrad Med. 1996;42:15-22.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents-a six-year series from Chandigarh. India. J Postgrad Med. 2001;47:95-9.

Alanko K, Stubb S, Kauppinen K. Cutaneous drug reactions, Clinical types and causative agents in a five-year survey of in patients (1981-1985). Acta Derm Venereol (Stockh). 1989;69:223-6.

Ives TJ, Bentz EJ, Gwyther RE. Dermatologic adverse drug reactions in a family medicine setting. Arch Fam Med. 1992;1:241-5.

Sehgal S, Balachandran C, Shenoi SD. Clinical study of cutaneous drug reaction in 80 patients. Indian J Dermatol Venereol Leprol. 2003;69:6-7.

Boston University Medical Centre. Dipyrone as a cause of drug rashes: an epidemiologic study: a report from the Boston collaborative drug surveillance program. Int J Epidemiol. 1973;2:167-70.

Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. 2001;137:765.

Craig KS, Edward WC, Anthony AG. Cutaneous drug reactions. Pharmacol Reviews. 2001;53:357-79.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol. 2004;36:292-5.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. Natl Med J India. 2000;13:16-8.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a South Indian hospital-their severity and cost involved. Pharmacoepidemiol Drug Safety 2003;12:687-92.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereal Leprol. 2004;70:20-4.

Lau PM, Stewart K, Dooley M. The ten most common adverse drug reactions in oncology patients: do they matter to you? Support care cancer. 2004;12:626-33.

Schumock G, Thornton J. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Mani MZ, Mathew M. A study of 218 drug eruptions. Indian J Dermatol Venereol Leprol. 1983;49:109-17.

Mehta TK, Marquis L, Shelty JN. A study of 70 cases of drug eruptions. Indian J Dermatol Venereol Leprol. 1971;37:1-5.

Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:80.

Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Brarnes BA et al. The nature of adverse drug events in hospitalized patients – Result of the Harvard medical practice study-II. N Eng J Med. 1991;324:377-84.

Hafner JW, Belknap SW, Squillante MD, Bucheit KA. Adverse drug events in emergency department patients. Ann Emerg Med. 2002;39:258-67.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al, editors. Fitzpatrick’s Dermatology in general medicine. 5th ed. New York: McGraw-Hill; 1999:1634-42.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38(6):429-31.

Sullivan JR, Shear NH. Drug eruptions and other adverse drug effects in aged skin. Clin Geriatr Med. 2002;18:21-42.

Kauppinen K, Stubb S. Drug eruptions: Causative agents and clinical types. Acta Derm Venereol. 1984;64:320-4.

Nolan L, O’Malley K. Adverse drug reaction in the elderly. Br J Hosp Med. 1989;41:446-57.

Ghosh S, Acharya LD, Rao PGM. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Indian J Pharm Sci. 2006;68(2):212-5.

Shear NH, Knowles SR, Sullivan JR, Shapiro L. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, editors. Fitzpatrick’s dermatology in general medicine. 6th Ed. USA: McGraw Hill, Medical publishing division; 2003:1330-6.